The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
For World AIDS Day, read about stigma, criminalization and more >>
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  • Email Email
  • Glossary Glossary

Peripheral Neuropathy

Mar 28, 2011

In the summer of '09 I started having numbness in hands and feet. I blamed it on amiodarone (heart med.), not knowing I was also HIV and HCV +. Dr. prescribed B12 shots, I stopped taking the amiodaron and gradually improved. Now I wonder if it was caused by HIV or HCV? In Dec. '10 I was diagnosed with HIV/HCV, am on lamivudine, stavudine and efavirens now for 2 months. I have had, for 9 months, rashes, itches, excessive eczema and "hot" skin that drives me nuts sometimes with itching. I take telfast 180 to reduce allergy reactions, thought no allergies. I think that helps, but! Any thoughts? Thanks, Rod

Response from Dr. Frascino

Hello Rod,

HIV could have been the cause or a contributing factor in your peripheral neuropathy. It's somewhat difficult to determine with certainty in retrospect. I should point out that peripheral neuropathy has been linked to stavudine, one of the antiretroviral drugs you have recently started taking. I would advise talking with your HIV specialist and switching off stavudine as soon as possible. There are many newer, more potent, better tolerated, safer antiretrovirals from which to choose!

Regarding your skin issues, I would recommend you see an HIV-knowledgable dermatologist. HIV can cause skin conditions to flare, but with proper treatment they can usually be well controlled.

I'll repost below some information about peripheral neuropathy from the archives.

Good luck.

Dr. Bob

reversing neuropathy (TREATMENT OF PERIPHERAL NEUROPATHY, 2010) Sep 17, 2010


Just want to know if there is anything i can do to reverse neuropathy in my toes and feet. i am 46, male, fit and healthy, v/l undetctable, cd4 approx 500. i am told it was caused by stavudine which i stopped taking about a year ago, greatly reduceing the problem. however i still have it, and it isnt going away. i am currently on isentress and truvada, i am also taking l-carnatine and co-q 10.what can i do to heal this problem? also on another topic do you thoink TRIM5a will prove to be a genuine HIV cure? and if so what would the time line likely be, assuming it all goes well? thanks heaps, you guys rock-hard.

Response from Dr. Frascino


D4T-induced distal sensory neuropathy is indeed annoying! (I have it as well.) We don't have a quick (or even slow) fix for this side effect/toxicity yet. I'll repost below a link to a recent article which provides information about neuropathy that summarizes where we are in diagnosing and treating this uncomfortable condition.

As for TRIM5a, it's way too early to predict if it will be a "genuine HIV cure" or how long it will take to get to prime time (be readily accessible). So the best I can offer is to recommend you stay tuned. We'll keep yo posted as more information on this and other potentially promising treatment options becomes available. In the meantime, I'll try to stay "rock hard."

Dr. Bob

Understanding and Managing Peripheral Neuropathy (

CD4 has gone from 384 to 296 in 4 months
Doctor can you please help

  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint